Tennessee, 2006

Damaging Wind in Tennessee, September 23, 2006

September 23, 2006 · NWS MRX · 1 event in 1 county or zone

Numerous trees and power lines were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees and power lines were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 23, 2:40 AM EST, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 23, 2:40 AM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT SAT SEP 23 2006

.SHORT TERM (TODAY AND TONIGHT)...SOME DIFFERENCES IN MODEL HANDLING
OF COLD FRONT THAT APPROACHES AREA TONIGHT.  GFS FASTER THAN THE
NAM...WITH MAIN BAND OF SHOWERS AND THUNDERSTORMS PUSHING IN AHEAD
OF THE FRONT SEVERAL HOURS EARLIER TONIGHT.  WILL LEAN CLOSER TO THE
GFS SOLUTION...WHICH HAS BETTER MODEL SUPPORT ELSEWHERE. WILL CARRY
HIGH CHANCE POPS TODAY...THEN 60 TO 80 POPS ALL BUT FAR EASTERN
ZONES BY LATE TONIGHT. THERE IS A POSSIBILITY FOR SOME SEVERE
THUNDERSTORMS GIVEN LOW LEVEL WIND PROFILES...ESPECIALLY OVER
WESTERN ZONES...WILL MENTION IN HWO. MAV TEMPS GENERALLY LOOK
REASONABLE.

.LONG TERM (SUNDAY THROUGH FRIDAY)...GENERALLY FAVORED FASTER GFS
MODEL FOR THE EARLY PART OF THE FORECAST WHICH FEATURES A HEALTHY
KINEMATIC ENVIROMENT WITH THE POSSIBILITY OF SEVERE CONVECTION ON
SUNDAY. GFS MODEL FAIRLY CONSISTENT WITH PREVIOUS PACKAGE AND DID
NOT HAVE TO ADJUST GRIDDED PRODUCTS TO ANY LARGE EXTENT CONCERNING
TIMING/PROBABILITIES FOR PRECIP. MAINTAINED DRY FORECAST MONDAY
THROUGH WEDNESDAY NIGHT WITH ANOTHER UPPER TROF AND ASSOCIATED FRONT
ARRIVING IN THE VICINITY ON THURSDAY. KEPT LOW CHANCE POPS FOR
-SHRA/TSRA GOING FOR THIS PERIOD OF THE FORECAST FOLLOWED BY DRY
ADVECTION AND COOLER TEMPERATURES FOR THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             85  69  78  58 /  50  70  80  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  85  67  76  56 /  50  70  80  30
OAK RIDGE, TN                       84  66  74  56 /  50  70  80  30
TRI CITIES AIRPORT, TN              83  64  75  53 /  50  60  80  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 23, 4:45 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT SEP 23 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM CDT SAT SEP 23 2006 /545 AM EDT SAT SEP 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND TONIGHT. SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THIS FRONT. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS THE
PRIMARY THREAT. LARGE HAIL WILL ALSO BE POSSIBLE...AND AN ISOLATED
TORNADO CAN NOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE OVER THE PLATEAU COUNTIES AND ADJACENT AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL PUSH THROUGH THE REGION ON SUNDAY...AND
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT OR SUNDAY.

In the hours before

Special weather statement, Sep 23, 7:15 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 AM EDT SAT SEP 23 2006

TNZ012>014-035>037-VAZ001-231315-
ANDERSON-CAMPBELL-CLAIBORNE-LEE-MORGAN-SCOTT-UNION-
815 AM EDT SAT SEP 23 2006

...STRONG THUNDERSTORMS WERE AFFECTING...MORGAN...AND SCOTT COUNTIES
IN TENNESSEE AND WILL AFFECT ANDERSON...CAMPBELL...CLAIBORNE...AND
UNION COUNTIES IN TENNESSEE AND LEE COUNTY VIRGINIA IN THE NEXT HOUR.

AT 810 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
WILLIAMSBURG TO 9 MILES NORTHEAST OF FAIRFIELD GLADE....MOVING EAST
AT 50 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...NEARLY CONTINUOUS CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

TD
Local storm report, Sep 23, 7:29 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 AM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     HUNTSVILLE              36.41N 84.49W
09/23/2006                   SCOTT              TN   LAW ENFORCEMENT

            WIDESPREAD TREES DOWN ACROSS SCOTT COUNTY.

&&

DGS

The radar

The Knoxville radar (KMRX), 71 km away, was scanning. The volume nearest the first event began at 12:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
September 23, 7:36 AM EST to 8:45 AM EST
Where
Campbell County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
UTILITY COMPANY
Coordinates
36.383, -84.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530666.